Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 25, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 3, 2012, 5:29 AM CDT for Buchanan County, Missouri; Atchison County, Doniphan County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2012, 5:29 AM CDT (10:29 UTC)
- Expired
- May 3, 2012, 6:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Atchison County, KS, Doniphan County, KS, Buchanan County, MO
The radar
The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2828 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
428
WUUS53 KEAX 031029
SVREAX
KSC005-043-MOC021-031100-
/O.NEW.KEAX.SV.W.0025.120503T1029Z-120503T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 AM CDT THU MAY 3 2012
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATCHISON COUNTY IN NORTHEAST KANSAS...
SOUTHERN DONIPHAN COUNTY IN NORTHEAST KANSAS...
SOUTHWESTERN BUCHANAN COUNTY IN NORTHWEST MISSOURI...
* UNTIL 600 AM CDT
* AT 525 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LANCASTER...
AND MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
* LOCATIONS IMPACTED INCLUDE...
ATCHISON...LANCASTER...RUSHVILLE...FARMINGTON...CUMMINGS...DONIPHAN
AND LEWIS AND CLARK VI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3966 9548 3966 9534 3968 9534 3972 9502
3953 9502 3953 9510 3950 9505 3947 9504
3945 9502 3943 9502 3948 9545
TIME...MOT...LOC 1029Z 264DEG 20KT 3958 9534
HAIL...1.00IN
WIND...<50 MPH
$$
HAWBLITZEL2 follow-up statements
300
WWUS53 KEAX 031046
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 AM CDT THU MAY 3 2012
KSC005-043-MOC021-031100-
/O.CON.KEAX.SV.W.0025.000000T0000Z-120503T1100Z/
ATCHISON KS-DONIPHAN KS-BUCHANAN MO-
546 AM CDT THU MAY 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
BUCHANAN...SOUTH CENTRAL DONIPHAN AND NORTHEASTERN ATCHISON COUNTIES
UNTIL 600 AM CDT...
AT 542 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LANCASTER...
AND MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
LOCATIONS IMPACTED INCLUDE...
ATCHISON...RUSHVILLE...DONIPHAN AND LEWIS AND CLARK VI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3967 9528 3972 9502 3953 9502 3953 9510
3950 9505 3947 9504 3950 9534
TIME...MOT...LOC 1046Z 264DEG 20KT 3959 9520
HAIL...1.00IN
WIND...<50 MPH
$$
HAWBLITZEL175
WWUS53 KEAX 031057
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 AM CDT THU MAY 3 2012
KSC005-043-MOC021-031107-
/O.EXP.KEAX.SV.W.0025.000000T0000Z-120503T1100Z/
ATCHISON KS-DONIPHAN KS-BUCHANAN MO-
557 AM CDT THU MAY 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BUCHANAN...SOUTH
CENTRAL DONIPHAN AND NORTHEASTERN ATCHISON COUNTIES WILL EXPIRE AT
600 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3967 9528 3972 9502 3953 9502 3953 9510
3950 9505 3947 9504 3950 9534
TIME...MOT...LOC 1057Z 264DEG 20KT 3960 9512
$$
HAWBLITZELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:22 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 3, 3:22 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 322 AM CDT Thu May 3 2012 .DISCUSSION... Yet another overnight period with active weather within the CWA boundaries. Latest MCS continues to roll across southern Iowa/Nebraska early this morning along edge of elevated mixed layer. MUCAPE values between 1000-1500 J/KG will continue to support a marginal severe threat into the northwestern corner of MO. However storms will enter into a more stable environment as they move across southern IA with the severe threat also diminishing. Much like Wednesday morning, outflow boundary will settle southward into northern Missouri with LLJ interaction with this boundary and and general isentropic lift inducing scattered convection further south by daybreak and perhaps lingering through the morning hours of Thursday. Generally sub-severe storms are expected, but strong 850:700 theta-e advection will lead to increasing elevated instability into the morning hours and a few of these lingering storms may be capable of ramping up to svr limits with large hail the main threat. Otherwise, the main concern for later this afternoon and overnight period deals with convective redevelopment and potential for severe weather into the overnight hours. Once ongoing convection clears by early afternoon, a large pool of instability will again build along and south of the stalled frontal boundary over south central Nebraska and north central Iowa. Latest NSSL-WRF along with NAM/ECMWF support fairly widespread redevelopment along this boundary and remnant convective outflows from morning MCS activity across central and eastern Iowa. Further southwest along the boundary into Nebraska and Kansas, convective coverage remains more uncertain given increasing low-level capping, but extreme instability. If storms are able to fire along this boundary back into central Kansas, very large hail could be possible. Turning back northeast, ample instability but lower shear values will favor multicellular clusters to form across Iowa and perhaps northern MO by this evening, with cold pool generation forcing convection into one or more forward propagating MCS. Mid-level steering flow favors a south to southeast trajectory for any cluster that forms. Feel that strong EML will favor higher storm coverage over the eastern half of the CWA, with primary threats of large hail and damaging winds. Whatever MCS forms will work southward through Missouri by Friday morning leaving the majority of the CWA convection free though the day. Some lingering convection will be possible over the Ozarks and central Missouri along edge of EML and lingering outflow boundary. Otherwise temperatures will climb well into the 80s for the western half of the CWA. Readings in the East and Northeast could be hampered by convective debris. Friday night-Saturday: Hot and humid conditions will be the prevailing theme. Scattered convection may once again form over the Northern Plains, but this time feel it should stay mostly north of the CWA. By Saturday, models continue to favor readings in the upper 80s to lower 90s with oppressive humidity levels. Heat index values may climb into the upper 90s in some locations. Despite already reaching 90 degrees earlier this year, those temperatures were accompanied by relatively low humidity levels. By Saturday, 90s with such high moisture values may lead to a higher threat of heat illness and could necessitate an impact based heat advisory. Dux Medium Range (Sunday through Wednesday)... Decent model agreement early in the extended with a broad positively-tilted upper trough encompassing much of the western US with a weak surface cyclone over the Central Plains at 12Z Sun. NAM is the outlier solution at this time with a stronger Northern Plains upper shortwave which results in a more progressive and southern position of the surface low. Prefer to stay closer to the relatively stable GFS solution which keeps the surface low and attendant cold front north of the forecast area Sunday morning, with frontal passage occurring across the CWA late Sunday afternoon and evening. Airmass ahead of the front will be very unstable so thunderstorms appear to be a good bet on Sunday especially if this slower solution verifies and the cap is able to erode. Any severe threat looks to be driven by the instability alone as the northerly track of the upper wave will keep the better wind fields well north of the forecast area. Model spread beyond Sunday becomes increasingly significant with the GFS deamplifying the upper ridge to the east and bringing quasi-zonal flow into the Plains, while the ECMWF keeps the upper pattern more amplified with dry and cooler northwesterly upper flow into the region. Prefer to stick closer to the GFS as it has been the better performer at long ranges this spring, so maintained near-average temps and low precip chances through the middle of next week. Hawblitzel && .AVIATION... For the 06Z TAFs...Breezy southerly winds will persist at the terminals through the next 24 hours, with the wind becoming gusty again late in the morning as the boundary layer mixes. At present, VFR CIGS are prevailing across the terminal sites, but as more moisture moves north some MVFR ceilings may develop on top of, or advect into, our sites early this morning as the low level jet veers across the region. Some concerns for convection exists for this morning, coincident with the MVFR CIGS, but confidence is not high so have VCTS in for the terminals from 11Z to 16Z. Otherwise, another potential shot at convection will arrive Thursday evening. Cutter && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, May 2, 6:48 PM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 648 PM CDT WED MAY 2 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 648 PM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP OVER EASTERN NEBRASKA AND WESTERN IOWA THIS EVENING AND MOVE TO THE SOUTHEAST DURING THE OVERNIGHT HOURS. THUNDERSTORMS MAY REACH EXTREME NORTHEASTERN KANSAS AND NORTHERN MISSOURI AFTER MIDNIGHT. WHILE THE HIGHEST CHANCES FOR SEVERE WEATHER WILL REMAIN NORTH OF THE OUTLOOK AREA...A FEW LINGERING STRONG STORMS MAY BE POSSIBLE WITH THREATS OF LARGE HAIL AND DAMAGING WINDS ACROSS EXTREME NORTHERN MISSOURI. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS NORTHERN AND CENTRAL MISSOURI THURSDAY MORNING...ALTHOUGH THE ALREADY SMALL SEVERE POTENTIAL WILL BE EVEN FURTHER DIMINISH. BY THE AFTERNOON AND EVENING HOURS...ADDITIONAL THUNDERSTORMS MAY DEVELOP IN NORTHERN KANSAS...SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND MOVE SOUTHEAST INTO THE OUTLOOK AREA OVERNIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY MORNING WITH THREATS OF LARGE HAIL AND DAMAGING WINDS. UNSEASONABLY WARM AND HUMID AIR WILL OVERTAKE THE REGION BY FRIDAY WITH TEMPERATURES CLIMBING NEAR 90 DEGREES FRIDAY AND SATURDAY. HEAT INDEX VALUES NEAR 95 DEGREES WILL BE POSSIBLE FRIDAY AND SATURDAY AFTERNOON. THUNDERSTORM CHANCES WILL RETURN SUNDAY AFTERNOON HOWEVER...IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE NEEDED THURSDAY EVENING AND NIGHT. CUTTER
In the hours before
Special weather statement, May 3, 3:14 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
314 AM CDT THU MAY 3 2012
MOZ002-030845-
NODAWAY MO-
314 AM CDT THU MAY 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NODAWAY COUNTY UNTIL
345 AM CDT...
AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF BURLINGTON JUNCTION...OR 13
MILES NORTHEAST OF TARKIO...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HOPKINS...ELMO...CLEARMONT AND PICKERING.
LAT...LON 4058 9511 4058 9479 4042 9480 4046 9518
4048 9518 4048 9519 4054 9520 4058 9520
4058 9514
TIME...MOT...LOC 0815Z 271DEG 25KT 4053 9514
HAWBLITZELSpecial weather statement, May 3, 3:45 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 AM CDT THU MAY 3 2012
MOZ002-030930-
NODAWAY MO-
345 AM CDT THU MAY 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NODAWAY COUNTY UNTIL 430
AM CDT...
AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURLINGTON JUNCTION...OR 12 MILES NORTHWEST
OF MARYVILLE...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HOPKINS...RAVENWOOD...PICKERING AND PARNELL.
LAT...LON 4047 9463 4047 9462 4034 9461 4037 9506
4057 9506 4057 9463
TIME...MOT...LOC 0845Z 271DEG 25KT 4047 9500
HAWBLITZELSpecial weather statement, May 3, 5:08 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 AM CDT THU MAY 3 2012
KSZ025-102-031045-
ATCHISON KS-DONIPHAN KS-
508 AM CDT THU MAY 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DONIPHAN AND NORTHERN
ATCHISON COUNTIES UNTIL 545 AM CDT...
AT 503 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HIAWATHA TO
HORTON...AND MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
HIGHLAND...ATCHISON...TROY...LANCASTER...DENTON...HURON...LEONA...
SEVERANCE...BENDENA AND FANNING.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3966 9534 3988 9534 3991 9515 3988 9514
3987 9513 3986 9507 3958 9509 3957 9511
3954 9511 3958 9549 3966 9550
TIME...MOT...LOC 1008Z 251DEG 28KT 3983 9546 3964 9543
HAWBLITZELThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:14 AM CDT | Special Weather Statement | EAX | Nodaway | 31 min |
| May 3, 3:45 AM CDT | Special Weather Statement | EAX | Nodaway | 45 min |
| May 3, 5:37 AM CDT | Special Weather Statement | EAX | Andrew | 23 min |
| May 3, 5:48 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan | 27 min |
| May 3, 6:15 AM CDT | Special Weather Statement | EAX | Clinton, DeKalb | 45 min |
| May 3, 9:37 AM CDT | Areal Flood Warning | EAX | Caldwell, Clinton | 4 hr |
| May 3, 9:45 AM CDT | Special Weather Statement | EAX | Caldwell | 30 min |
| May 3, 5:08 AM CDT | Special Weather Statement | EAX | Doniphan | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.